Alert archive / Iowa / Wind Chill Advisories in 2007

Wind Chill Advisory 7, NWS Des Moines, IA

February 15, 200720 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Feb 15, 2007, 12:06 AM CST for 20 counties in Iowa. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2007, 12:06 AM CST (06:06 UTC)
Expired
Feb 15, 2007, 9:00 AM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 150606
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1206 AM CST THU FEB 15 2007

.ALTHOUGH THE WINDS WILL NOT BE EXTREME...THE COMBINATION OF
BITTERLY COLD TEMPERATURES AND AT TIMES MODERATE WIND WILL
PRODUCE DANGEROUS WIND CHILLS OVER NORTHERN IOWA INTO THE EARLY
MORNING HOURS.

IAZ004>007-015>017-023>028-033>039-151030-
/O.NEW.KDMX.WC.Y.0007.070215T0606Z-070215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO
1206 AM CST THU FEB 15 2007

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY. 

WINDS OF 5 TO 15 MPH AND TEMPERATURES IN THE SINGLE DIGITS BELOW
ZERO...POSSIBLY TO 10 BELOW OR LESS TOWARD THE MINNESOTA
BORDER...WILL PRODUCE WIND CHILL INDICES FROM 15 TO 30 BELOW
THROUGH THE EARLY MORNING HOURS.  THESE DANGEROUS WIND CHILLS
SHOULD CONTINUE UNTIL SEVERAL HOURS AFTER SUNRISE WHEN
TEMPERATURES SHOULD BEGIN RISING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

SMALL
2 follow-up statements
000 
WWUS43 KDMX 150952
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CST THU FEB 15 2007

.ALTHOUGH THE WINDS WILL NOT BE EXTREME...THE COMBINATION OF
BITTERLY COLD TEMPERATURES AND AT TIMES MODERATE NORTH WIND WILL
PRODUCE DANGEROUS WIND CHILLS OVER NORTHERN IOWA INTO THE EARLY
MORNING HOURS.

IAZ004>007-015>017-023>028-033>039-151500-
/O.CON.KDMX.WC.Y.0007.000000T0000Z-070215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO
352 AM CST THU FEB 15 2007

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

NORTH WINDS AROUND 10 MPH AND TEMPERATURES 5 TO 15 BELOW ZERO WILL PRODUCE
WIND CHILL INDICES FROM 20 TO 30 BELOW THROUGH THE EARLY MORNING
HOURS. THESE DANGEROUS WIND CHILLS WILL CONTINUE THROUGH MID
MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

DONAVON
000 
WWUS43 KDMX 151506
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
905 AM CST THU FEB 15 2007

IAZ004>007-015>017-023>028-033>039-151615-
/O.EXP.KDMX.WC.Y.0007.000000T0000Z-070215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO
905 AM CST THU FEB 15 2007

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

HOWEVER...VERY COLD CONDITIONS WILL PERSIST THIS MORNING. A NORTH
WIND AT 7 TO 12 MPH WILL COMBINE WITH SUB ZERO TEMPERATURES TO
PRODUCE WIND CHILL VALUES OF 20 TO 30 BELOW ZERO THROUGH LATE
MORNING...MAINLY NORTH OF INTERSTATE 80...BEFORE CONDITIONS IMPROVE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 14, 9:06 PM CST, 3 hours earlier.

Area forecast discussion, Feb 14, 9:06 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CST WED FEB 14 2007

.DISCUSSION...
ONLY MINOR CHANGES FOR EVE UPDATE...RAISED MINS A FEW DEGREES SW
UNDER MORE PERSISTENT CLOUD COVER AND LOWERED A BIT NE.  LOWERED
DEWPOINTS SOMEWHAT AS WELL.  THIS WOULD BE MORE EVIDENT IN THE GRIDS
OR POINT FCST RATHER THAN ZFP.  SEVERAL SITES ARE MEETING WIND CHILL
CRITERIA OVER THE NRN FEW TIERS OF COUNTIES IN TERMS OF THE
INDEX...BUT ONLY MCW HAS THE REQUIRED 10 MPH OR GREATER WIND SPEED
TO SUPPORT AN ADVISORY.  WINDS SHOULD REMAIN AT OR BELOW THESE
LEVELS AS DAKOTAS SFC HIGH PRES SETTLES INTO MO RIVER VALLEY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Feb 14, 3:52 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CST WED FEB 14 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
352 PM CST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A COMBINATION OF COLD TEMPERATURES AND WINDS FROM 5 TO 10 MPH WILL
PRODUCE WIND CHILLS OF 15 TO 25 BELOW ZERO ACROSS MUCH OF CENTRAL
IOWA TONIGHT. SOME READINGS MAY APPROACH 30 BELOW IN THE FAR NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SYSTEM IS FORECAST TO PASS THROUGH IOWA ON FRIDAY INTO FRIDAY
NIGHT. SOME LIGHT ACCUMULATING SNOW IS EXPECTED WITH THIS SYSTEM.
HOWEVER...THE MAIN PROBLEM APPEARS TO BE STRONG NORTHWEST WINDS
ON THE BACKSIDE OF THE SYSTEM. THIS IS EXPECTED TO PRODUCE BLOWING
AND DRIFTING SNOW ON FRIDAY NIGHT WITH REDUCED VISIBILITIES...
ESPECIALLY IN RURAL AND OPEN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

CC

Nearby

Wind Chill Advisories in Iowa, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.